Translator Disclaimer
June, 1988 The "Automatic" Robustness of Minimum Distance Functionals
David L. Donoho, Richard C. Liu
Ann. Statist. 16(2): 552-586 (June, 1988). DOI: 10.1214/aos/1176350820

Abstract

The minimum distance (MD) functional defined by a distance $\mu$ is automatically robust over contamination neighborhoods defined by $\mu$. In fact, when compared to other Fisher-consistent functionals, the MD functional was no worse than twice the minimum sensitivity to $\mu$-contamination, and at least half the best possible breakdown point. In invariant settings, the MD functional has the best attainable breakdown point against $\mu$-contamination among equivariant functionals. If $\mu$ is Hilbertian (e.g., the Hellinger distance), the MD functional has the smallest sensitivity to $\mu$-contamination among Fisher-consistent functionals. The robustness of the MD functional is inherited by MD estimates, both estimates based on "weak" distances and estimates based on "strong" distances, when the empirical distribution is appropriately smoothed. These facts are general and apply not just in simple location models, but also in multivariate location-scatter and in semiparametric settings. Of course, this robustness is formal because $\mu$-contamination neighborhoods may not be large enough to contain realistic departures from the model. For the metrics we are interested in, robustness against $\mu$-contamination is stronger than robustness against gross errors contamination; and for "weak" metrics (e.g., $\mu = \text{Cramer-von Mises, Kolmogorov})$, robustness over $\mu$-neighborhoods implies robustness over Prohorov neighborhoods.

Citation

Download Citation

David L. Donoho. Richard C. Liu. "The "Automatic" Robustness of Minimum Distance Functionals." Ann. Statist. 16 (2) 552 - 586, June, 1988. https://doi.org/10.1214/aos/1176350820

Information

Published: June, 1988
First available in Project Euclid: 12 April 2007

zbMATH: 0684.62030
MathSciNet: MR947562
Digital Object Identifier: 10.1214/aos/1176350820

Subjects:
Primary: 62F35
Secondary: 62F12

Rights: Copyright © 1988 Institute of Mathematical Statistics

JOURNAL ARTICLE
35 PAGES


SHARE
Vol.16 • No. 2 • June, 1988
Back to Top